Illinois, 2009Flooding in Illinois, May 16 to 21, 2009
May 16 to 21, 2009 · NWS ILX · 2 events in 2 counties and zones
Several rounds of heavy rainfall in west central Illinois resulted in major flooding on the Spoon River in eastern Knox County and Fulton County. One man died when he drove his vehicle around a barricade and drowned in the Spoon River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $5.5 million
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of heavy rainfall in west central Illinois resulted in major flooding on the Spoon River in eastern Knox County and Fulton County. One man died when he drove his vehicle around a barricade and drowned in the Spoon River. Three levees also broke and flooded agricultural areas and grasslands, but there was no property damage reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 16, 5:40 AM CST, 1 hour 50 minutes earlier.
Area forecast discussion, May 16, 5:40 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
640 AM CDT SAT MAY 16 2009
.DISCUSSION...
ISSUED 141 AM CDT SAT MAY 16 2009
MAIN CONCERNS WITH THIS FORECAST PACKAGE ARE LINGERING RAIN
CHANCES THIS MORNING...AND LOW TEMPS TONIGHT.
06Z ANALYSIS SHOWS LINE OF STRONG TO SEVERE CONVECTION FROM
EARLIER IN THE EVENING NOW WEAKENING ACROSS THE OHIO RIVER VALLEY.
PLENTY OF CLOUDS AND A FEW LINGERING SHOWERS REMAIN IN ITS WAKE
ACROSS CENTRAL ILLINOIS. MEANWHILE...STRONG COLD FRONT IS PUSHING
TOWARD THE MISSISSIPPI RIVER...WITH CONSIDERABLY COOLER AND DRIER
AIRMASS NOTED BEHIND THE BOUNDARY THANKS TO 1028MB CANADIAN HIGH
PRESSURE.
SHORT TERM...TODAY THROUGH MONDAY
00Z 16 MAY GFS DID NOT ADEQUATELY LATCH ONTO MESOSCALE PROCESSES
DRIVING EARLIER CONVECTION AND IS THEREFORE ABOUT 6 HOURS TOO
SLOW WITH THE EXIT OF THE CURRENT PRECIP AREA. NAM-WRF APPEARS TO
HAVE A MUCH BETTER HANDLE ON THE SITUATION...ESPECIALLY BASED ON
LATEST RADAR TRENDS AND ACCELERATION OF APPROACHING FRONT. HAVE
THEREFORE TRENDED CLOSEST TO ITS SOLUTION...RESULTING IN A FEW
LINGERING SHOWERS ALONG AND SOUTH OF I-70 DURING THE MORNING.
SKY COVER WILL ALSO BE A BIG ISSUE TODAY...AS CLEARING MAY BE SLOW
TO OCCUR. MUCH DRIER AIRMASS IS PUSHING SOUTHEASTWARD ACROSS THE
DAKOTAS/NORTHWEST IOWA...WITH DEWPOINTS CURRENTLY ONLY IN THE 30S.
HOWEVER...QUITE A BIT OF MID/LOW CLOUDINESS IS NOTED AHEAD OF
VIGOROUS SHORT-WAVE ACROSS THE UPPER MIDWEST AND PLENTY OF HIGH
CLOUDS CONTINUE TO STREAM UP BACK SIDE OF FRONT AS FAR WEST AS
EASTERN NEBRASKA/WESTERN IOWA. BASED ON NAM-WRF RH PROFILES AND
LATEST SATELLITE LOOPS...HAVE OPTED TO START THE DAY MOSTLY
CLOUDY ACROSS THE BOARD. CLEARING WILL WORK ITS WAY INTO THE
ILLINOIS RIVER VALLEY BY MID TO LATE MORNING...THEN FURTHER
SOUTHEAST TO THE I-72 CORRIDOR BY EARLY AFTERNOON. SKIES WILL
LIKELY REMAIN MOSTLY CLOUDY ALONG AND SOUTH OF I-70 UNTIL EARLY
EVENING.
WILL BE BREEZY AND QUITE A BIT COOLER TODAY THAN IT HAS BEEN IN
RECENT DAYS. UPSTREAM OBS ARE SHOWING NW WIND GUSTS BEHIND THE
FRONT ACROSS IOWA ON THE ORDER OF 30 TO 35MPH...AND FORECAST
SOUNDINGS SUPPORT THESE GUSTS SPREADING ACROSS CENTRAL ILLINOIS
TODAY. DESPITE STRONG CAA AND AMPLE CLOUD COVER FOR THE MORNING
HOURS...WILL GENERALLY GO AT OR SLIGHTLY ABOVE MAV GUIDANCE
NUMBERS TODAY...THINKING THAT STRONG MAY SUNSHINE THIS AFTERNOON
WILL MITIGATE THE COOLING SOMEWHAT. WILL GO WITH MIDDLE TO UPPER
60S...WITH LOWER 70S FAR SOUTHEAST.
UNSEASONABLY STRONG HIGH PRESSURE BUILDS INTO THE MISSISSIPPI
RIVER VALLEY TONIGHT...PROVIDING CLEAR SKIES AND DIMINISHING
WINDS. WITH MIDDLE TO UPPER 30S DEWPOINT AIR ADVECTING INTO THE
REGION AND EXCELLENT RADIATIONAL COOLING DEVELOPING...WILL BE A
VERY CHILLY NIGHT. WILL GENERALLY GO WITH LOWS AROUND THE 40
DEGREE MARK...WITH A FEW UPPER 30S IN RURAL AND LOW-LYING AREAS.
COOL AND DRY WEATHER WILL CONTINUE ON SUNDAY WITH HIGHS ONLY
REACHING THE LOWER TO MIDDLE 60S. LOWS SUNDAY NIGHT WILL NOT BE
QUITE AS COLD AS TONIGHT...AS A WEAK SHORT-WAVE DROPS
SOUTHEASTWARD THROUGH THE AREA...CREATING AN ENHANCED BAND OF MID
AND HIGH-LEVEL MOISTURE. RESULTING PARTIAL CLOUD COVER WILL KEEP
TEMPS IN THE LOWER TO MIDDLE 40S.
LONG TERM...TUESDAY THROUGH FRIDAY
RATHER TRANQUIL EXTENDED FORECAST SETTING UP...WITH A PRONOUNCED
WARMING TREND COMING UP BY THE MIDDLE AND END OF NEXT WEEK. WEAK
COLD FRONT IS PROGGED BY THE NAM-WRF/GFS/ECMWF TO SAG SOUTHWARD
INTO NORTHERN ILLINOIS LATE MONDAY NIGHT. GFS TAKES FRONT AS FAR
SOUTH AS THE NORTHERN KILX CWA ON TUESDAY...BEFORE RETURNING IT
BACK NORTHWARD ON WEDNESDAY. ADEQUATE GULF MOISTURE WILL NOT HAVE
A CHANCE TO RETURN NORTHWARD DUE TO PREVIOUS HIGH PRESSURE
SYSTEM...SO DO NOT THINK RAIN CHANCES WITH THE FRONT WILL BE
SIGNIFICANT. BOTH THE GFS AND ECMWF DEVELOP LIGHT PRECIP ACROSS
THE NORTH TUESDAY/TUESDAY NIGHT...HOWEVER WILL ONLY INCREASE CLOUD
COVER AND INTRODUCE SLIGHT CHANCE POPS AT THIS TIME. MODELS IN
MUCH BETTER AGREEMENT CONCERNING THE LATTER PERIODS...AS 00Z 16
MAY GFS NOW EXHIBITS STRONGER RIDGING DEVELOPING ACROSS THE
MIDWEST...MUCH LIKE THE 12Z 15 MAY ECMWF DID. END RESULT WILL BE
HIGH TEMPS CLIMBING ABOVE NORMAL INTO THE LOWER 80S BY THURSDAY.
BARNES
&&
.AVIATION...
ISSUED 640 AM CDT SAT MAY 16 2009...FOR THE 12Z TAFS
THE COLD FRONT HAS ONLY PASSED PIA SO FAR THIS MORNING. DRIZZLE
AND SPRINKLES CONTINUE TO DRIFT ACROSS THE TAF SITES ALONG AND
AHEAD OF THE COLD FRONT. WILL KEEP A TEMPO FOR IFR CIGS AND -RADZ
AT ALL TAF SITES THROUGH 15Z. THE FRONT IS PICKING UP SPEED...SO
MVFR CIGS SHOULD ONLY LINGER THROUGH 17Z/18Z.
NORTHWEST WINDS WILL INCREASE THIS MORNING...WITH GUSTS TO 25 KTS
AT TIMES. GUSTS SHOULD DIMINISH BY 00Z...WITH LIGHT NW WINDS AND
CLEAR SKIES OVERNIGHT. FOR NOW...WILL NOT FORECAST ANY FOG FOR
SUNDAY MORNING...PER FORECAST SOUNDINGS AND GUID OUTPUT.
SHIMON
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 16, 5:16 AM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
616 AM CDT SAT MAY 16 2009
ILZ027>031-036-037-040-041-047-049-050-171100-
CASS-FULTON-KNOX-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-
STARK-TAZEWELL-WOODFORD-
616 AM CDT SAT MAY 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
SEVERAL RURAL ROADS AND LOW LYING AREAS ACROSS CENTRAL ILLINOIS
WILL REMAIN FLOODED TODAY...DUE TO THE VERY HEAVY RAINS FROM
FRIDAY AND FRIDAY EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MANY AREA RIVERS WILL REMAIN AT OR ABOVE FLOOD STAGE FOR THE
NEXT SEVERAL DAYS. IN PARTICULAR...THE ILLINOIS...MACKINAW...AND
SPOON RIVERS WILL EXPERIENCE FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ038-042>046-048-051>057-061>063-066>068-071>073-171100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-MENARD-
MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-VERMILION-
616 AM CDT SAT MAY 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
SEVERAL RURAL ROADS AND LOW LYING AREAS ACROSS EAST CENTRAL AND
SOUTHEAST ILLINOIS WILL REMAIN FLOODED TODAY...DUE TO THE VERY
HEAVY RAINS FROM FRIDAY AND FRIDAY EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MANY AREA RIVERS WILL REMAIN AT OR ABOVE FLOOD STAGE FOR THE
NEXT SEVERAL DAYS. IN PARTICULAR...THE ILLINOIS...SANGAMON...
LITTLE WABASH...AND EMBARRAS RIVERS WILL EXPERIENCE FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
SHIMON
In the hours before
Local storm report, May 16, 6:18 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
718 AM CDT SAT MAY 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN MANITO 40.42N 89.78W
05/16/2009 M2.87 INCH MASON IL MESONET
&&
SHIMONLocal storm report, May 16, 6:19 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
719 AM CDT SAT MAY 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN OGDEN 40.12N 87.96W
05/16/2009 M1.49 INCH CHAMPAIGN IL MESONET
&&
SHIMONLocal storm report, May 16, 6:20 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
720 AM CDT SAT MAY 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN CANTON 40.56N 90.04W
05/16/2009 M3.39 INCH FULTON IL MESONET
&&
SHIMONLocal storm report, May 16, 6:21 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
721 AM CDT SAT MAY 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 S CHESTNUT 40.04N 89.20W
05/16/2009 M2.01 INCH LOGAN IL MESONET
&&
SHIMONLocal storm report, May 16, 6:23 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
723 AM CDT SAT MAY 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HEAVY RAIN GALESBURG 40.95N 90.38W
05/15/2009 M3.24 INCH KNOX IL MESONET
&&
SHIMONLocal storm report, May 16, 6:24 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
724 AM CDT SAT MAY 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLASH FLOOD AVON 40.66N 90.44W
05/15/2009 FULTON IL EMERGENCY MNGR
2 FEET OF WATER OVER PARTS OF COUNTY RD 20 NEAR AVON
0900 AM FLASH FLOOD LONDON MILLS 40.71N 90.27W
05/15/2009 FULTON IL EMERGENCY MNGR
WATER AND MUD FROM A FIELD WASHED ACROSS A COUNTY ROAD
NEAR LONDON MILLS
1015 AM FLASH FLOOD FARMINGTON 40.72N 90.01W
05/15/2009 FULTON IL EMERGENCY MNGR
SECTION OF HIGHWAYS 116 AND 78 CLOSED DUE TO WATER OVER
ROADS. ALSO WATER IN AN OFFICE BUILDING IN THE AREA.
1045 AM FLASH FLOOD FARMINGTON 40.72N 90.01W
05/15/2009 FULTON IL EMERGENCY MNGR
SEVERAL SMALL STREAMS OUT OF BANKS IN NORTHERN HALF OF
COUNTY
1045 AM FLASH FLOOD TRIVOLI 40.69N 89.88W
05/15/2009 PEORIA IL PUBLIC
SEVERAL INCHES OF WATER FLOWING ACROSS A ROAD NEAR
TRIVOLI
1055 AM HEAVY RAIN ALTONA 41.12N 90.16W
05/15/2009 M1.01 INCH KNOX IL CO-OP OBSERVER
RAINFALL SINCE 6 AM
1100 AM HEAVY RAIN GALESBURG 40.95N 90.38W
05/15/2009 M2.00 INCH KNOX IL TRAINED SPOTTER
RAINFALL SINCE 5 AM
1108 AM HEAVY RAIN CANTON 40.56N 90.04W
05/15/2009 M1.79 INCH FULTON IL MESONET
RAINFALL SINCE 5 AM. WATER OVER STREETS AND SMALL CREEKS
FLOODING. SWOP REPORT.
1120 AM HEAVY RAIN ST. DAVID 40.49N 90.05W
05/15/2009 M1.30 INCH FULTON IL CO-OP OBSERVER
RAINFALL SINCE 7 AM...0.12 BEFORE 7 AM.
1135 AM HEAVY RAIN WATAGA 41.03N 90.28W
05/15/2009 M1.41 INCH KNOX IL MESONET
RAINFALL SINCE MIDNIGHT. SWOP REPORT.
1215 PM HEAVY RAIN 5 NW PEORIA 40.80N 89.68W
05/15/2009 E1.25 INCH PEORIA IL CO-OP OBSERVER
SINCE 8 AM
1215 PM HEAVY RAIN 5 NE AVON 40.71N 90.37W
05/15/2009 M3.35 INCH KNOX IL CO-OP OBSERVER
3.35 INCHES OF RAIN SINCE MIDNIGHT
1230 PM HEAVY RAIN CANTON 40.56N 90.04W
05/15/2009 M1.63 INCH FULTON IL MESONET
SINCE 4 AM. SWOP REPORT.
1230 PM FLASH FLOOD 2 SE DAHINDA 40.93N 90.07W
05/15/2009 KNOX IL MESONET
SPOON RIVER AT ROUTE 150 OUT OF ITS BANKS. MANY DITCHES
OVERFLOWING WITH WATER AND FIELDS FLOODED ALONG ROUTE 150
IN WESTERN PEORIA AND EASTERN KNOX COUNTIES.
1230 PM FLASH FLOOD 2 W BRIMFIELD 40.84N 89.92W
05/15/2009 PEORIA IL MESONET
ROUTE 150 WESTBOUND LANE UNDER WATER. SWOP REPORT
1235 PM FLASH FLOOD 1 E BRIMFIELD 40.84N 89.86W
05/15/2009 PEORIA IL MESONET
WATER COVERING SECTIONS OF EASTBOUND HIGHWAY 150. SWOP
REPORT.
1249 PM HEAVY RAIN HOPEWELL 40.98N 89.46W
05/15/2009 M1.12 INCH MARSHALL IL MESONET
1.12 INCHES OF RAIN SINCE MIDNIGHT...0.64 IN PAST 2
HOURS. SWOP REPORT.
1254 PM HEAVY RAIN 3 SW PEORIA 40.71N 89.65W
05/15/2009 M1.42 INCH PEORIA IL ASOS
1.42 INCHES OF RAIN AT THE PEORIA AIRPORT SINCE 7 AM
0130 PM FLASH FLOOD FIATT 40.57N 90.18W
05/15/2009 FULTON IL TRAINED SPOTTER
WATER COVERING ROUTE 9 NEAR FIATT. RELAYED BY DVN.
0315 PM HEAVY RAIN ALTONA 41.12N 90.16W
05/15/2009 M2.09 INCH KNOX IL CO-OP OBSERVER
COOP OBSERVER MEASURED 2.09 INCHES OF RAIN SINCE 5 AM.
0325 PM HEAVY RAIN ABINGDON 40.80N 90.40W
05/15/2009 M5.02 INCH KNOX IL MESONET
WEATHER OBSERVER MEASURED 5.02 INCHES OF RAIN IN ABINGDON
SINCE 5 AM
0325 PM HEAVY RAIN GALESBURG 40.95N 90.38W
05/15/2009 M3.10 INCH KNOX IL TRAINED SPOTTER
SPOTTER MEASURED 3.10 INCHES OF RAIN IN GALESBURG SINCE 5
AM.
0325 PM FLASH FLOOD ABINGDON 40.80N 90.40W
05/15/2009 KNOX IL MESONET
SIGNIFICANT FLASH FLOODING WITH SEVERAL ROADS IN ABINGDON
CLOSED FROM 1 TO 2 FEET OF WATER ON THEM. MAIN STREET IS
CLOSED DUE TO FLOODING. MEASURED 5.02 INCHES OF RAIN
SINCE 5 AM.
0335 PM HEAVY RAIN PEORIA 40.74N 89.61W
05/15/2009 M1.57 INCH PEORIA IL NWS EMPLOYEE
NWS EMPLOYEE MEASURED 1.57 INCHES OF RAIN SINCE 6 AM.
0350 PM HEAVY RAIN MARIETTA 40.50N 90.39W
05/15/2009 M1.75 INCH FULTON IL CO-OP OBSERVER
RAINFALL SINCE 7 AM
0400 PM HEAVY RAIN YATES CITY 40.78N 90.01W
05/15/2009 M3.90 INCH KNOX IL CO-OP OBSERVER
SINCE 7 AM
0404 PM HEAVY RAIN VARNA 41.04N 89.22W
05/15/2009 M1.60 INCH MARSHALL IL CO-OP OBSERVER
SINCE 7AM
0404 PM HAIL MEREDOSIA 39.83N 90.56W
05/15/2009 M0.75 INCH MORGAN IL EMERGENCY MNGR
0405 PM FLASH FLOOD 2 SW SPARLAND 41.01N 89.47W
05/15/2009 MARSHALL IL LAW ENFORCEMENT
MOST TOWNSHIP ROADS FLOODED IN HOPEWELL TOWNSHIP...PARTS
OF IL ROUTE 17 FROM SPARLAND TO CAMP GROVE HAVE 1 TO 2
FEET OF WATER ON IT
0405 PM FLASH FLOOD 1 N SPARLAND 41.04N 89.44W
05/15/2009 MARSHALL IL LAW ENFORCEMENT
NORTH HOLLOW RD CLOSED DUE TO FLOODING
0405 PM HEAVY RAIN PEORIA 40.74N 89.61W
05/15/2009 M1.64 INCH PEORIA IL CO-OP OBSERVER
RAINFALL SINCE 8 AM...ON THE NORTHWEST SIDE OF PEORIA
0405 PM HAIL CHAPIN 39.77N 90.40W
05/15/2009 M0.75 INCH MORGAN IL EMERGENCY MNGR
0410 PM HEAVY RAIN CHILLICOTHE 40.92N 89.50W
05/15/2009 M1.66 INCH PEORIA IL CO-OP OBSERVER
SINCE 7 AM
0442 PM HAIL VIRGINIA 39.95N 90.21W
05/15/2009 M0.75 INCH CASS IL CO-OP OBSERVER
40 MPH WINDS
0442 PM HEAVY RAIN HOPEWELL 40.98N 89.46W
05/15/2009 M1.86 INCH MARSHALL IL MESONET
SINCE 630AM...SWOP REPORT
0448 PM HEAVY RAIN VIRGINIA 39.95N 90.21W
05/15/2009 M1.00 INCH CASS IL CO-OP OBSERVER
1 INCH OF RAIN IN 15 MINUTES
0453 PM FLASH FLOOD BROOKLYN 40.23N 90.77W
05/15/2009 SCHUYLER IL LAW ENFORCEMENT
IL ROUTE 101 EAST OF BROOKLYN CLOSED DUE TO CREEK FLOWING
OVER ROAD
0500 PM HEAVY RAIN GALESBURG 40.95N 90.38W
05/15/2009 M2.84 INCH KNOX IL MESONET
RAINFALL FOR TODAY...SWOP
0500 PM HEAVY RAIN LACON 41.02N 89.41W
05/15/2009 M1.84 INCH MARSHALL IL CO-OP OBSERVER
SINCE 7AM
0511 PM HEAVY RAIN CANTON 40.56N 90.04W
05/15/2009 M2.79 INCH FULTON IL MESONET
BIG CREEK IN CANTON OUT OF ITS BANKS. SWOP REPORT.
0512 PM HAIL 1 N PETERSBURG 40.03N 89.85W
05/15/2009 M0.75 INCH MENARD IL MESONET
COCORAHS REPORT
0517 PM HEAVY RAIN DAHINDA 40.95N 90.10W
05/15/2009 M2.78 INCH KNOX IL CO-OP OBSERVER
2.78 INCHES SINCE 7AM.
0520 PM HAIL 3 S GREENVIEW 40.04N 89.74W
05/15/2009 M1.25 INCH MENARD IL MESONET
1 1/4 INCH HAIL REPORTED. SWOP REPORT.
0520 PM HEAVY RAIN VARNA 41.04N 89.22W
05/15/2009 M1.85 INCH MARSHALL IL CO-OP OBSERVER
1.85 INCHES SINCE 7AM.
0528 PM HAIL CANTRALL 39.93N 89.68W
05/15/2009 M1.75 INCH SANGAMON IL EMERGENCY MNGR
1 3/4 INCH HAIL REPORTED AT CANTRALL AND ATHENS REPORTED
BY MENARD COUNTY EMA.
0528 PM HAIL ATHENS 39.96N 89.72W
05/15/2009 M1.75 INCH MENARD IL EMERGENCY MNGR
1 3/4 INCHES HAIL REPORTED AT ATHENS.
0546 PM HAIL 1 W CORNLAND 39.94N 89.43W
05/15/2009 M1.00 INCH LOGAN IL EMERGENCY MNGR
0554 PM HAIL CORNLAND 39.94N 89.41W
05/15/2009 M0.88 INCH LOGAN IL EMERGENCY MNGR
NICKEL SIZE HAIL REPORTED ALONG WITH 50-55 MPH WINDS AND
HEAVY RAIN.
0555 PM HAIL WINCHESTER 39.63N 90.46W
05/15/2009 M0.88 INCH SCOTT IL TRAINED SPOTTER
REPORTED VIA STL NWS.
0558 PM HAIL 2 S PHILADELPHIA 39.89N 90.12W
05/15/2009 M0.88 INCH CASS IL MESONET
0.88 INCH HAIL REPORTED. SWOP REPORT.
0600 PM HEAVY RAIN VIRGINIA 39.95N 90.21W
05/15/2009 M1.72 INCH CASS IL CO-OP OBSERVER
SINCE 7 AM THIS MORNING.
0609 PM FLASH FLOOD 2 N CANTRALL 39.96N 89.68W
05/15/2009 SANGAMON IL NWS EMPLOYEE
WATER OVER ROAD ON HIGHWAY 29.
0609 PM HAIL 1 NNW MOUNT PULASKI 40.02N 89.29W
05/15/2009 M1.00 INCH LOGAN IL TRAINED SPOTTER
0613 PM TSTM WND GST LATHAM 39.97N 89.16W
05/15/2009 E60.00 MPH LOGAN IL EMERGENCY MNGR
0614 PM HEAVY RAIN HENRY 41.11N 89.36W
05/15/2009 M2.25 INCH MARSHALL IL EMERGENCY MNGR
24 HOUR REPORT OF 2.25 INCHES OF RAIN.
0615 PM HEAVY RAIN 1 NNW LINCOLN 40.16N 89.37W
05/15/2009 M0.95 INCH LOGAN IL MESONET
0.95 INCHES OF RAIN IN LAST 30 MINUTES. COCORAHS REPORT.
0628 PM HAIL 1 SW CLINTON 40.14N 88.97W
05/15/2009 M0.88 INCH DE WITT IL EMERGENCY MNGR
0633 PM HEAVY RAIN 3 S CHESTNUT 40.02N 89.20W
05/15/2009 M1.31 INCH LOGAN IL MESONET
1.31 INCHES REPORTED IN LAST 30 MINUTES.
0640 PM FLASH FLOOD MOUNT PULASKI 40.01N 89.28W
05/15/2009 LOGAN IL EMERGENCY MNGR
1.5 FEET OF WATER OVER IL ROUTE 121 BETWEEN MT PULASKI
AND LATHAM
0640 PM FLASH FLOOD 2 SE MOUNT AUBURN 39.75N 89.23W
05/15/2009 CHRISTIAN IL EMERGENCY MNGR
1.5 FEET OF WATER ON HIGHWAY 121 BETWEEN MOUNT PULASKI
AND LATHAM.
0640 PM TSTM WND GST SHERMAN 39.89N 89.61W
05/15/2009 E50.00 MPH SANGAMON IL LAW ENFORCEMENT
50 MPH WINDS AND PEA SIZE HAIL REPORTED AT MILE MARKER
105 ON INTERSTATE 55.
0645 PM HAIL SPRINGFIELD 39.78N 89.64W
05/15/2009 M0.88 INCH SANGAMON IL TRAINED SPOTTER
REPORTED AT THE CORNER OF STANTON AND STEVENSON.
0645 PM TSTM WND DMG WILLIAMSVILLE 39.95N 89.56W
05/15/2009 SANGAMON IL EMERGENCY MNGR
POWER POLES DOWN ON THE EAST SIDE OF
WILLIAMSVILLE...EXTENDING EAST FOR A QUARTER MILE
0645 PM HAIL SPRINGFIELD 39.78N 89.64W
05/15/2009 M1.75 INCH SANGAMON IL EMERGENCY MNGR
HAIL REPORTED ON I-72 AND I-55 ON SOUTH SIDE OF
SPRINGFIELD.
0645 PM HAIL SPRINGFIELD 39.78N 89.64W
05/15/2009 M0.75 INCH SANGAMON IL TRAINED SPOTTER
REPORTED SOUTH SIDE OF SPRINGFIELD AT CORNER OF WABASH
AND MAC ARTHER.
0649 PM HAIL SPRINGFIELD 39.78N 89.64W
05/15/2009 M0.75 INCH SANGAMON IL TRAINED SPOTTER
AT INTERSECTION OF DIRKSEN PARKWAY AND SOUTH GRAND
AVENUE.
0652 PM HAIL 2 NE CISCO 40.03N 88.70W
05/15/2009 M0.75 INCH PIATT IL MESONET
SWOP REPORT.
0655 PM HEAVY RAIN 2 WSW ALTONA 41.10N 90.20W
05/15/2009 M2.25 INCH KNOX IL MESONET
2.25 INCHES REPORTED IN LAST 12 HOURS. COCORAHS REPORT.
0655 PM HAIL 2 W HOOPESTON 40.47N 87.71W
05/15/2009 M0.88 INCH VERMILION IL EMERGENCY MNGR
0700 PM HAIL 2 SW ATHENS 39.94N 89.75W
05/15/2009 M1.00 INCH MENARD IL CO-OP OBSERVER
0700 PM HAIL MONTICELLO 40.03N 88.57W
05/15/2009 M1.75 INCH PIATT IL BROADCAST MEDIA
NUMEROUS BROKEN CAR WINDSHIELDS AS REPORTED BY WCIA TV.
0700 PM HEAVY RAIN GALESBURG 40.95N 90.38W
05/15/2009 M3.65 INCH KNOX IL CO-OP OBSERVER
24 HOUR REPORT.
0700 PM HAIL MONTICELLO 40.03N 88.57W
05/15/2009 M1.25 INCH PIATT IL EMERGENCY MNGR
0705 PM FLASH FLOOD ELKHART 40.02N 89.48W
05/15/2009 LOGAN IL EMERGENCY MNGR
CAR IN NEED OF RESCUE WITH WATER UP TO DOOR HANDLES AT
ELKHART EXIT ON INTERSTATE 55.
0705 PM HEAVY RAIN 1 E HEYWORTH 40.31N 88.96W
05/15/2009 M2.93 INCH MCLEAN IL MESONET
2.93 INCHES OF RAIN MEASURED TODAY WITH 2.63 INCHES SINCE
5 PM. COCORAHS REPORT.
0705 PM HAIL 4 NNE MONTICELLO 40.08N 88.55W
05/15/2009 E0.88 INCH PIATT IL MESONET
COCORAHS REPORT
0715 PM HAIL MOUNT AUBURN 39.77N 89.26W
05/15/2009 M0.88 INCH CHRISTIAN IL LAW ENFORCEMENT
0718 PM HAIL 1 W CHAMPAIGN 40.11N 88.28W
05/15/2009 M0.75 INCH CHAMPAIGN IL EMERGENCY MNGR
0720 PM TSTM WND GST MACON 39.71N 89.00W
05/15/2009 E60.00 MPH MACON IL TRAINED SPOTTER
GUSTNADOES ASSOCIATED WITH WIND GUST
0730 PM FLASH FLOOD URBANA 40.11N 88.21W
05/15/2009 CHAMPAIGN IL NEWSPAPER
VEHICLE TRAPPED IN URBANA VINE STREET VIADUCT WITH WATER
UP TO HEADLIGHTS. AT 740 PM...VEHICLE ALSO STRANDED WITH
WATER TO HEADLIGHTS AT CHAMPAIGN WASHINGTON STREET
VIADUCT NEAR NORTH FIRST STREET. AT 800 PM...SEVERAL
VEHICLES WERE ALSO STRANDED NEAR THE INTERSECTION OF
CHURCH STREET AND COUNTRY FAIR DRIVE. FROM ARTICLE IN THE
NEWS-GAZETTE.
0739 PM FLASH FLOOD CHAMPAIGN 40.11N 88.26W
05/15/2009 CHAMPAIGN IL MESONET
MANY STREETS IMPASSABLE DUE TO WATER...MANY VIADUCTS
UNDER WATER...PARTS OF UNIVERSITY AVE UNDER WATER. SWOP
REPORT
0746 PM HEAVY RAIN MOUNT PULASKI 40.01N 89.28W
05/15/2009 M2.72 INCH LOGAN IL CO-OP OBSERVER
SINCE 6AM...WATER ON MANY FIELDS FROM ILLIOPOLIS TO MT
PULASKI
0750 PM FLASH FLOOD CHAMPAIGN 40.11N 88.26W
05/15/2009 CHAMPAIGN IL BROADCAST MEDIA
6 TO 8 INCHES FLOWING ACROSS NEIL STREET IN FRONT OF WCIA
TV
0800 PM HEAVY RAIN LANE 40.13N 88.85W
05/15/2009 M1.88 INCH DE WITT IL MESONET
STORM TOTAL...SWOP
0800 PM HEAVY RAIN 2 W CHESTNUT 40.07N 89.24W
05/15/2009 M2.25 INCH LOGAN IL MESONET
STORM TOTAL SO FAR...COCORAHS REPORT
0800 PM HEAVY RAIN PEORIA 40.74N 89.61W
05/15/2009 M2.17 INCH PEORIA IL NWS EMPLOYEE
0809 PM FLASH FLOOD 2 SSW RANTOUL 40.28N 88.17W
05/15/2009 CHAMPAIGN IL TRAINED SPOTTER
LOCAL ROADS NEAR RANTOUL HAVE 6 TO 8 INCHES OF WATER
0825 PM HAIL 5 W DANVILLE 40.14N 87.71W
05/15/2009 M1.00 INCH VERMILION IL EMERGENCY MNGR
0833 PM HEAVY RAIN SULLIVAN 39.60N 88.61W
05/15/2009 M1.50 INCH MOULTRIE IL MESONET
0843 PM FLASH FLOOD SIDELL 39.91N 87.82W
05/15/2009 VERMILION IL EMERGENCY MNGR
ALL STREETS FLOODED
0843 PM FLASH FLOOD DANVILLE 40.14N 87.62W
05/15/2009 VERMILION IL EMERGENCY MNGR
MANY CITY STREETS FLOODED
0843 PM FLASH FLOOD FAIRMOUNT 40.05N 87.83W
05/15/2009 VERMILION IL EMERGENCY MNGR
ALL VILLAGE STREETS ARE FLOODED
0843 PM FLASH FLOOD 1 W ROSSVILLE 40.38N 87.69W
05/15/2009 VERMILION IL EMERGENCY MNGR
1 FOOT OF WATER OVER ATTICA ROAD
0846 PM HAIL GEORGETOWN 39.98N 87.64W
05/15/2009 M0.88 INCH VERMILION IL EMERGENCY MNGR
0851 PM HEAVY RAIN 5 S DANVILLE 40.07N 87.62W
05/15/2009 M1.25 INCH VERMILION IL EMERGENCY MNGR
1.25 INCHES IN 30 MINUTES
0859 PM FLASH FLOOD ROANOKE 40.80N 89.20W
05/15/2009 WOODFORD IL EMERGENCY MNGR
1 FOOT OVER WEST HIGH STREET IN ROANOKE
0900 PM HAIL 4 W MATTOON 39.48N 88.44W
05/15/2009 M0.88 INCH COLES IL EMERGENCY MNGR
ON THE COLES MOULTRIE COUNTY LINE
0904 PM HEAVY RAIN GILSON 40.87N 90.20W
05/15/2009 M4.14 INCH KNOX IL MESONET
24 HOUR TOTAL...SWOP
0905 PM HEAVY RAIN 6 E ROSSVILLE 40.38N 87.56W
05/15/2009 M1.02 INCH VERMILION IL MESONET
RAINFALL IN THE PAST HOUR
0915 PM FLASH FLOOD 3 W HOOPESTON 40.47N 87.73W
05/15/2009 VERMILION IL EMERGENCY MNGR
IL ROUTE 9 IMPASSABLE DUE TO WATER
0945 PM HEAVY RAIN CLINTON 40.15N 88.96W
05/15/2009 M1.89 INCH DE WITT IL NWS EMPLOYEE
0945 PM FLASH FLOOD 2 E GROVELAND 40.61N 89.49W
05/15/2009 TAZEWELL IL TRAINED SPOTTER
WATER FLOWING OFF FARM FIELDS ONTO ROADS...ROAD DITCHES
OVERFLOWING
1100 PM HEAVY RAIN GALESBURG 40.95N 90.38W
05/15/2009 M3.24 INCH KNOX IL MESONET
23 HOUR RAINFALL...SWOP
1100 PM HEAVY RAIN GALESBURG 40.95N 90.38W
05/15/2009 M3.24 INCH KNOX IL MESONET
1107 PM HEAVY RAIN CHAMPAIGN 40.11N 88.26W
05/15/2009 M5.20 INCH CHAMPAIGN IL BROADCAST MEDIA
TV BROADCASTER REPORT ON NORTH SIDE OF CHAMPAIGN. 5.2
INCHES TOTAL RAINFALL AND 3 INCHES OF RAIN FALLING IN 30
MINUTES.
1140 PM FLASH FLOOD LATHAM 39.97N 89.16W
05/15/2009 LOGAN IL EMERGENCY MNGR
FLOODING IN CITY. AN APARTMENT COMPLEX HAS BEEN FLOODED
AND EVACUATING RESIDENTS TO NEARBY HOTEL. FROM COUNTY
EMERGENCY MANAGER.
0700 AM HEAVY RAIN 2 S CHESTNUT 40.04N 89.20W
05/16/2009 M2.01 INCH LOGAN IL MESONET
0700 AM HEAVY RAIN AVON 40.66N 90.44W
05/16/2009 M4.41 INCH FULTON IL CO-OP OBSERVER
0700 AM HEAVY RAIN CANTON 40.56N 90.04W
05/16/2009 M3.39 INCH FULTON IL MESONET
0700 AM HEAVY RAIN OGDEN 40.12N 87.96W
05/16/2009 M1.49 INCH CHAMPAIGN IL MESONET
0700 AM HEAVY RAIN MANITO 40.42N 89.78W
05/16/2009 M2.87 INCH MASON IL MESONET
0700 AM HEAVY RAIN MONTICELLO 40.03N 88.57W
05/16/2009 M1.58 INCH PIATT IL MESONET
0700 AM HEAVY RAIN WATAGA 41.03N 90.28W
05/16/2009 M3.26 INCH KNOX IL MESONET
0700 AM HEAVY RAIN 3 W BISMARCK 40.27N 87.66W
05/16/2009 M1.41 INCH VERMILION IL MESONET
0700 AM HEAVY RAIN CHATHAM 39.67N 89.70W
05/16/2009 M2.01 INCH SANGAMON IL NWS EMPLOYEE
&&
SHIMONFlood, Fulton
- When
- May 16, 7:30 AM CST to May 21, 2:30 PM CST
- Where
- Fulton County, 3.19 mi NNW of Avon to 3.13 mi W of Table Grove
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Crop damage
- $4.0 million
- Reported by
- Emergency Manager
- Coordinates
- 40.715, -90.444
Periods of heavy rain between May 13 and May 16 resulted in near record river levels on much of the Spoon River. The gage at London Mills, IL recorded its third highest crest on record at 25.28 feet at 1445 CST on May 16th, which was more than 10 feet above flood stage. This was the highest crest since the major floods of July 1993. The gage at Seville, IL also recorded its third highest stage on record at 30.84 feet at 1430 CST on May 17th, which was nearly 9 feet above flood stage. This was the highest crest in 35 years. Sandbagging efforts at London Mills and Seville prevented property damage. A levee was breached about 2.6 miles west-northwest of the town of Blyton, IL. The breach was about 500 feet across at the levee, with the cone of damage consisting of tree debris and field erosion about 1/2 mile out and 1/2 mile across at the widest point. Two smaller levees also breached about two miles downstream. These breaches and the associated flooding closed a large partion of Illinois Route 9 and caused significant inundation of agricultural land. There was one fatality due to the flooding. A 45 year old man drove around a barricade into the floodwaters of the Spoon River about 1 mile southwest of London Mills and drowned around 1930CST on May 16th. His body was found on May 18th about 85 yards from where he entered the river.
Flood, Knox
- When
- May 16, 7:30 AM CST to May 20, 7:30 AM CST
- Where
- Knox County, 2.19 mi E of St Augustine to 0.48 mi S of Uniontown
- Cause
- Heavy Rain
- Crop damage
- $1.5 million
- Reported by
- Emergency Manager
- Coordinates
- 40.717, -90.358
Periods of heavy rain between May 13th and May 16th resulted in near record levels on the Spoon River. In Knox County, more than 2,000 acres of agricultural land was inundated and several county roads and highways were flooded for up to four days. The worst flooding was downstream in Fulton County, where several levees were breached.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Fulton | 2009-05-16 | 45 | Male | Vehicle/Towed Trailer | Direct |
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Mississippi, May 16, 20091 death · 2 injured · $7,000 · 1.75 in hail · 15 events
- Tornadoes and Hail in New York, May 16, 20091 injured · $117,000 · EF2 · 18 events
- Hail and Damaging Winds in Tennessee, May 16, 20091 injured · $95,000 · 55 kt wind · 4 events
- Damaging Wind in Louisiana, May 16, 20092 injured · $50,000 · 58 kt wind · 1 event
- Damaging Winds in Kentucky, May 16, 2009$90,000 · 60 kt wind · 4 events
- Damaging Winds in Pennsylvania, May 16, 2009$75,000 · 50 kt wind · 6 events
- Damaging Winds in New York, May 16, 2009$63,000 · 50 kt wind · 6 events
- Flash Flooding and Hail in North Carolina, May 16, 2009$40,000 · 0.75 in hail · 7 events
- Flash Flood in Alabama, May 16, 2009$50,000 · 1 event
- Flash Flooding in North Carolina, May 16 to 17, 2009$38,000 · 3 events
- Flash Flooding in Virginia, May 16 to 17, 2009$33,000 · 5 events
- Damaging Wind in West Virginia, May 16, 2009$25,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174089, 174350.